Texas, 2018

Wildfire in Texas, April 14, 2018

April 14, 2018 · NWS AMA · 1 event in 1 county or zone

The Green West Wildfire began about four miles west of Vega Texas in Oldham County around 1027CST. The wildfire was caused by debris burning and consumed an estimated three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Green West Wildfire began about four miles west of Vega Texas in Oldham County around 1027CST. The wildfire was caused by debris burning and consumed an estimated three hundred acres. There was a report of two homes threatened by the wildfire, however no homes or other structures were destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 1600CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 4:34 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 14, 4:34 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
534 AM CDT Sat Apr 14 2018

.AVIATION...
For the 12z TAFs...
Strong northwest surface winds expected all day at all terminals.
Airport Weather Warning for Amarillo area airports has been issued
for gusts of 40 to 45 kt between 13z and 00z Sunday.  Gusts to 50
kt expected today at northern terminals.  No low clouds expected.
VFR conditions should prevail unless blowing dust reduces
visibilities.  Surface winds cease gusting around 01z Sunday,
with a clear sky expected overnight.

Cockrell

&&

.PREV DISCUSSION... /Issued 445 AM CDT Sat Apr 14 2018/

DISCUSSION...
Vigorous upper closed low now over southeast NE has undergone
rapid intensification over the last 6 hours or so per latest water
vapor imagery and area surface obs. This system will continue to
have a major influence on the TX/OK Panhandles today as it slowly
shifts eastward. A very strong 700mb jet is currently in place on
the backside of the low, and should stay over the Panhandles long
enough so that the increased mixing during the day will result in
some very strong winds, especially for the northern zones due to
there better proximity to the low/H700 jet. Issued a High Wind
Warning for the northern zones through the evening hours. A Wind
advisory was issued for the remainder of the area (some of these
areas may need to be upgraded to a warning if winds come in
stronger). The main caveat to the winds today is that the low is
slowly moving away from the area, and should begin to weaken as
well which would result in decreasing 700mb jet magnitudes through
the day. Still confident that sufficient momentum transfer will
occur primarily from mid morning through mid afternoon to support
high wind criteria. Temperatures will be on the cool side today
as the area remains on the edge of a cold continental polar air
mass. Moreover, expect to start in the low 30s and mid/upper 20s
then warm into the 50s before returning below freezing tonight.
Kept freeze products for this morning, and issued a Hard Freeze
Watch for tonight as a surface ridge starts nudging towards the
area.

A transient upper level ridge builds in Sunday resulting in
subsidence, warmer conditions and mostly light winds. Sunday
should be one of the better days for going outdoors. Much warmer
and breezy to windy conditions return Monday and Tuesday as
another upper level shortwave crosses the plains. Unfortunately,
guidance suggest this to be another decent setup for fire weather,
and not for rain. A cold front will move through late Tuesday and
bring the return of near average temperatures for the middle of
the week. Guidance continues to indicate increasing chances for
rain and perhaps some thunderstorms going towards the end of the
week. The ECMWF has been consistent in the last two model runs
centering an upper low over the Four Corners by 18z Friday, and
near meridional flow pressing over the southern plains. The GFS is
more progressive and further north. My vote is certainly ECMWF.

Ward

FIRE WEATHER...
Main concerns today will be the very strong north winds on the
backside of a vigorous upper low. Winds should increase shortly
after sunrise and especially towards mid-morning as mixing
increases. Expect 28-38 mph twenty foot winds with gusts over 50
mph possible. Even with the cooler temperatures today and marginal
min RH values of around 18-20 percent, fires will spread quickly.
RFTI values max at 4 (all coming from wind component). Thus issued
a Red Flag Warning through this evening for all but the far
northwest zones where cooler temperatures and measurable rainfall
yesterday helped bring ERC values down below the 75th percentile.
Everywhere else, ERC values are still above the 75th percentile
per TFS measurements.

Sunday will be dry with min RH values in the teens, but the light
wind should keep fire weather at bay. Fire weather conditions
return on Monday and especially Tuesday where another round of
high-end critical fire weather is possible. It is likely that
fire headlines will be needed for most of the area both Monday
and Tuesday as dry downslope winds return along with well above
average temperatures.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  29  70  41  86 /   0   0   0   0   0
Beaver OK                  47  23  65  33  85 /   0   0   0   0   0
Boise City OK              50  25  67  35  83 /   0   0   0   0   0
Borger TX                  54  33  70  44  88 /   0   0   0   0   0
Boys Ranch TX              57  28  72  40  88 /   0   0   0   0   0
Canyon TX                  56  27  70  40  87 /   0   0   0   0   0
Clarendon TX               55  27  71  39  87 /   0   0   0   0   0
Dalhart TX                 54  26  69  36  85 /   0   0   0   0   0
Guymon OK                  50  25  67  36  86 /   0   0   0   0   0
Hereford TX                57  29  71  42  86 /   0   0   0   0   0
Lipscomb TX                49  26  66  37  84 /   0   0   0   0   0
Pampa TX                   50  28  68  41  86 /   0   0   0   0   0
Shamrock TX                54  29  69  37  85 /   0   0   0   0   0
Wellington TX              57  30  70  38  87 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
     zones: Dallam...Hansford...Hartley...Hutchinson...
     Lipscomb...Moore...Ochiltree...Roberts...Sherman.

     Hard Freeze Warning until 10 AM CDT this morning for the
     following zones: Dallam...Hansford...Hartley...Lipscomb...
     Moore...Ochiltree...Sherman.

     Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Deaf Smith...Donley...Gray...Hansford...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Wheeler.

     Freeze Warning until 10 AM CDT this morning for the following
     zones: Armstrong...Carson...Deaf Smith...Donley...Gray...
     Hemphill...Hutchinson...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hemphill...Oldham...Potter...Randall...
     Wheeler.

OK...High Wind Warning until 7 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Hard Freeze Warning until 10 AM CDT this morning for the
     following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for the following zones: Beaver.

&&

03/07
Hazardous weather outlook, Apr 14, 4:08 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
508 AM CDT Sat Apr 14 2018

OKZ001>003-TXZ001>020-142215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
508 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Freeze Warnings and Hard Freeze Warnings remain in place this
morning across the Panhandles for below freezing temperatures.
These products expire at 10 AM.

Elevated to critical fire weather conditions are expected across
the Panhandles today. A Red Flag Warning is in effect for the
southeastern two thirds of the combined Panhandles through this
evening.

A High Wind Warning is in effect for the northern half of the
combined Panhandles for very strong north winds of 35 to 45 mph
gusting up to 60 mph. A Wind Advisory is in effect for the
southern half of the combined Panhandles for north winds of 30 to
40 mph with gusts to 55 mph. Winds should diminish this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing temperatures or below are expected across most of the
area again late tonight into Sunday morning. A Hard Freeze Watch
is in effect for all of the area during this time.

Elevated to critical fire weather conditions are expected to
return on Monday and especially Tuesday.

Isolated thunderstorms are possible mainly on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Today, Monday, and
Tuesday.

Ward

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
April 14, 10:27 AM CST to 4:00 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753263.